Happy Mothers Breastfed Babies
Results 1 to 4 of 4

Thread: Is it possible....

  1. #1
    Join Date
    Mar 2007
    Posts
    65

    Default Is it possible....

    Is it possible to have thrush and mastitis at the same time?

    The reason I ask is because we had thrush and LO and I were both treated...he with nystatin and myself with diflucan. My symptoms were pain and swelling in one breast only. His was a yeast diaper rash. His diaper rash went away, but I still had some pain while nursing still only on one breast. I thought it would just continue to decrease with increased feedings.

    However, it didn't go away and when I went to my doctor I asked her to look at my nipple. This nipple is my problem child. It has been an issue since DS birth. It was flat and it has really had to take on a whole new look for breast feeding. Since I have nothing to compare it to i'll just say that it looks very different from my other nipple. My areola even looks different. I have had an open sore that will not heal. OK, back to the story...she took one look at it and said you have mastitis and she put me on an antibiotic for 10 days. I am about at day 5 and I have noticed a change in the way my breast looks (less swollen esp. after nursing) and the pain is decreasing. I feel the most pain when he latches on and then it subsides.

    However, now in my other breast which I have never had an issue with I am feeling more of a shooting pain through the whole breast and not localized in the nipple like my other one. DS has a yeast diaper rash again, which I have been treating with nystatin powder and then using a barrier cream. It is going away. I have had some itching down south as well.

    I thought that I was finally on the road to recovery and now my other breast wants to get into the action. I feel a little discouraged, but am determined to feed this boy with my own milk!!!

    So, back to my question- Is it possible to have both a bacterial and a fungal issue at the same time? Whew, thank you for getting through this post!

    Karla

  2. #2
    Join Date
    Mar 2007
    Posts
    4

    Default Re: Is it possible....

    Yes, it is possible - been there and done that! The antibiotic actually makes the likelihood of thrush higher - and would also explain the "down there" yeast infection. If your little one was not completely over the thrush when you started the anitbiotic, it probably made it worse and in turn transferred to your other nipple. Try to allow "airing" of the nipple, especially after feeding. I feel for ya - I know that mastitis is painful enough without adding the yeast on top of that!

  3. #3
    Join Date
    May 2006
    Posts
    2,178

    Default Re: Is it possible....

    Also, remember to eat lots of yogurt if you can whenever you take antibiotics...or take pro-biotics. The antibiotic destroys both good and bad bacteria, so it actually destroys the very things that keep the yeast away.

    Also, if you didn't know this, some antibiotics actually reduce the effectiveness of some birth controls, so make sure you have your doctor or pharmacist check that out whenever you take an antibiotic too.

  4. #4
    Join Date
    Mar 2007
    Posts
    65

    Default Re: Is it possible....

    Thank you for the very helpful information. Michellie- sounds like you know how I feel, I know that it will get better, but wow! Mommie thanks also for your advice.

    Karla

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •